Treatments and drugs

By Mayo Clinic Staff

Treatment for antibiotic-associated diarrhea depends on the severity of your signs and symptoms.

Treatments to cope with mild antibiotic-associated diarrhea

If you have mild diarrhea, your symptoms may clear up within a few days after your antibiotic treatment ends. In some cases your doctor may advise you to stop your antibiotic therapy until your diarrhea subsides. In the meantime, your doctor may recommend home care techniques to help you cope with diarrhea until it resolves on its own.

Treatment to fight harmful bacteria in severe antibiotic-associated diarrhea

If you experience colitis or pseudomembranous colitis, your doctor may prescribed antibiotics to kill the harmful bacteria causing your antibiotic-associated diarrhea. For many people, this approach will clear up signs and symptoms. For those with pseudomembranous colitis, diarrhea symptoms may return and require repeated treatment.

Jun. 11, 2013

You Are ... The Campaign for Mayo Clinic

Mayo Clinic is a not-for-profit organization. Make a difference today.